Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

ARV Update

December 2003


HAART Patients at Greater Risk of Severe Side Effects Than AIDS

HIV-positive patients on highly active antiretroviral therapy (HAART) are more likely to experience a serious or life-threatening treatment side effect than develop an AIDS-defining condition, according to a U.S. study published in the December 1, 2003, issue of the Journal of Acquired Immune Deficiency Syndromes. The study investigators suggest that physicians should carefully assess their patients' medical history and circumstances before prescribing HAART and, thus, avoid the use of antiretroviral drugs that could aggravate existing health conditions.

Investigators analyzed the results from five U.S. multi-center HAART trials that had a common system of reporting adverse events, AIDS events, and deaths between 1996 and 2001. Partial findings from the study were presented at the 9th Conference on Retroviruses and Opportunistic Infections in 2002.

The investigators wished to establish the incidence and determinants of serious or life-threatening treatment side effects, AIDS-defining illnesses, and death.

Advertisement
Data were analyzed from 2,947 patients who were followed for a median of 20.7 months, contributing 5,940 person-years of follow-up. At the time of enrollment to the studies, 53 percent of patients were antiretroviral-naive, average age was a little over 39 years, 83 percent were male, 55 percent were gay men, 16 percent had a history of injecting drug use, the median CD4 count was 211 cells/mm3, and 40 percent had a previous AIDS diagnosis.

All the patients were prescribed antiretroviral therapy, and at month 12 of follow-up 89 percent were receiving HAART (70 percent a protease inhibitor- and 19 percent a non-nucleoside reverse transcriptase inhibitor-based regimen), 3 percent mono- or dual-nucleoside reverse transcriptase inhibitor treatment, and 8 percent had stopped antiretroviral therapy on either a permanent or temporary basis.

Following are some highlights from the study:

  • 675 patients (11.4 cases per 100 person-years) experienced a severe or life-threatening side effect (grade 4 adverse event); 332 developed an AIDS-defining condition (5.6 cases per 100 person-years); and 272 patients died (4.6 cases per 100 person-years).

  • The cumulative percentage of patients with a severe or life-threatening side effect at month 12 was 15.6 percent; at month 24, 23.7 percent; and at month 36, 30.8 percent. The corresponding percentages for AIDS events were 7.3 percent, 10.8 percent, and 16.5 percent; and the percentages for deaths were 3.9 percent, 7.9 percent, and 13.1 percent.

  • Liver-related side effects were the most frequently reported adverse events (148 patients, 2.6 per 100 person-years).

  • When the investigators looked at the risk factors for the experience of severe or life-threatening side effects, they found that the risk was lower in younger patients (hazard ratio [HR] 0.83 for every decade in years, p=0.0001), and patients who had never taken antiretroviral drugs (HR=0.59, p=0.0001). The risks were increased for patients with a history of injecting drug use (HR=1.41, p=0.0006), lower baseline CD4 count (for every 100 cells/mm3, HR=1.06, p=0.04), and a prior AIDS-defining illness (HR=1.22, p=0.03).

  • The investigators also found that women were at increased risk of experiencing severe or life-threatening neutropenia (HR=1.76, p=0.03), while African Americans were at increased risk of neutropenia (HR=3.78, p=0.0001), anemia (HR=2.46, p=0.008), and kidney-related events (HR=22.41, p=0.00250). Latinos had an increased risk of neutropenia (HR=2.75, p=0.01).

  • Of the 272 patients who died, 159 experienced both a grade 4 adverse reaction and an AIDS-defining illness.

  • Coinfection with hepatitis B (HR=5.97, p=0.0001) and hepatitis C (HR=2.74, p=0.009) were significantly associated with the risk of experiencing a severe liver-related side effect.

The investigators noted that their "principal finding is that the rate of grade 4 events is greater than the rate of AIDS events, and that the risk of death associated with these grade 4 events was very high for many events."

Two important implications were noted: First, the procedure for collecting data of adverse events during clinical trials needs to be improved. Second, physicians need to carefully assess their patients for the existence of other medical problems, taking into account social and economic status and drug and alcohol use. "For example, patients at increased risk of cardiovascular events might benefit from being placed on a protease inhibitor-sparing HAART regimen. Similarly, patients with a history of severe depression may be better off with an efavirenz-sparing HAART regimen."

Editor's Note: Reprinted with permission from www.aidsmap.com (first e-published December 2, 2003).


ART and Liver-Related Mortality in HIV/HCV

Antiretroviral therapy is associated with a lower rate of mortality from liver-related causes in patients co-infected with HIV and hepatitis C virus (HCV), according to a German study published in the November, 22, 2003, issue of The Lancet.

Investigators from Bonn examined liver-related deaths in a cohort of 285 HIV/HCV-coinfected patients as part of an observational study, which ran from 1990 to 2002. The investigators stratified patients into one of three groups according to HIV treatment history: antiretroviral treatment; dual- or mono-nucleoside reverse transcriptase inhibitor (NRTI) treatment; and no antiretroviral treatment. Data were also gathered on HIV and HCV viral load and CD4 count to determine whether any independent predictors of liver-related mortality could be identified.

In total, 93 patients were treated with HAART, 55 individuals received dual- or mono-NRTI therapy, and 137 patients took no antiretroviral drugs. None of the patients were treated with interferon either alone or with ribavirin as HCV therapy.

Investigators established that the rate of liver-related mortality was significantly lower in patients who received HAART (two patient deaths, 0.45 per 100 person-years, p<0.001), than in patients who were given dual- or mono-NRTI therapy (five patient deaths, 0.69 per 100 person years, p<0.001), and in patients who received no antiretroviral treatment (18 patient deaths, 1.70 per 100 person years).

CD4 cell gain after the initiation of HAART was associated with a significant decrease in the risk of dying from liver related causes (p<0.001), while each one year increase in age (p=0.001) and increase in bilirubin (p<0.001) were both significantly associated with an increased risk of liver-related mortality.

The investigators noted that HCV viral loads increased significantly in all three groups of patients, regardless of their HIV treatment histories (p<0.001), but that the increase was particularly marked in patients who received HAART. Severe drug-related liver toxicity occurred in 13.8 percent of patients taking HAART, and resulted in no patient deaths.

Editor's Note: Reprinted with permission from www.aidsmap.com (first e-published November 28, 2003).




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by International Association of Physicians in AIDS Care. It is a part of the publication IAPAC Monthly.
 

Tools
 

Advertisement